Quantcast

Living with Psoriatic Arthritis (PsA)

I'm losing all my hair 😟


#1

My rhumetologist says it could be the prednisone. I’ve been on 5 mg per day for 5 months with no end in sight. I’ve lost about 1/3 or my hair so far. It’s really bad. I also have moderate acne on my chest. I haven’t had a pimple in many years until this breakout.

I made the mistake of trying to stop taking it cold turkey. That was a mistake. I got really sick. Bad flare up, super nauseous, allergies really bad (I don’t normally suffer from allergies except in spring), and my eyes caught on fire. I had to get help from my optometrist and he gave me, guess what, more steroids in the form of eye drops.

I’ve also been getting steroid injections in my joints, one or two at a time, of 40 mg depo medrol. Yep, more steroids.

Rhumetologist said she will have to slowly wean me off the prednisone since I’ve been on it so long. She said my adrenal glands stop making them while I take them and that explains why I get sick if i stop them.

I am taking 4 mg of folic acid a day, 2500 mg of biotin, biosil, hair skin nails supplement and an herbal hair and skin supplement.

I just ordered some hair extensions but I am worried I will lose so much hair I won’t be able to even wear them. I would have to move on to a wig. I’m only forty one and have super sensitive skin. I’m not sure I will tolerate the extensions much less a full wig.

My only hope is that I will stop needing all the steroids soon snd my hair will grow back.


#2

I’m sorry :cry:. I would have thought that the level of prednisone that you are on would be manageable, but obviously everyone is different. You should always talk to your doctor about stopping a medication though. It wouldn’t help your hair but might have minimized the trouble coming off it. I hope things smooth out soon.

By the way, if you’re feeling self conscious about your hair there’s lots of hair coverings that you might find more tolerable.


#3

Hi there. It’s very disturbing to lose our hair, and I hope this is just a temporary thing for you. I don’t think I’ve ever heard of anybody losing their hair from taking prednisone.

Alopecia and Alopecia areata are conditions that cause hair loss, and some members here have had this happen to them. I also read about Telogen Effluvium, which is the thinning or shedding of hair more than what is normal. I’m beginning to worry it’s what I have, because my hair has been falling out like crazy lately.

I hope you get some answers about your hair loss. Take comfort in knowing most of the time hair grows back after Alopecia areata. It’s very understandable that you’re upset!
Sybil? Can you give her some reassurance?


#4

I can’t offer any help other than to say I’m sorry too. The only time I shed lots of hair was when I went on a very low calorie diet to shed a serious amount of weight. It came back after but not to what it was. Since then I did take pred for the better part of a year mostly on lower doses than you are presently, my top dose was 4mg per day but I never stayed on that daily for more than a week at a time and truly it didn’t affect my hair.

So just big hugs from me.


#5

Yes and no … ‘no’ because I lost a lot of hair a couple of years ago and know how unsettling it is, plus no matter how often people tell you it is likely to grow back, nothing other than a cast-iron guarantee will do.

But ‘yes’ too … because your hair is very likely to grow back. I think I had about 6 months of increasing baldness. The large bald patches were completely bald, mine wasn’t a case of ‘thinning’ either. And then something just seemed to switch back on and it started to re-grow very rapidly.

Your comment about your adrenal glands rings an alarm bell with me … sounds like your body has taken a real jolt and hair follicles are sensitive. I reckon, tell yourself you couldn’t care less about hair loss and any other white lies that may help while you focus on getting back to better health overall.


#6

Thank you all for the support. I am back on the prednisone. Only made it 4 days without. I got super sick and sore. So I am not sure where this is going or when it will end, but I hope everything works out. Thanks again!


#7

Stoney, Can you please elaborate and share any information you may have about “other hair coverings that might be more tolerable”? I ask because I also have hair thinning due to health and medication issues. I can’t take the skin and nail vitamins due to my liver issues and N.A.S.H. I’ve researched the glue in hair extensions and they look wonderful but since I suffer from migraines the clip ins wind up hurting my scalp. I was just hoping you may know alternatives that I am not aware of, thanks


#8

Check out this conversation -


#9

Hi Kmwestmo!
I started losing my hair after taking MTX, Embrel and Humira. I take 10,000mg of biotin daily as well as AG Pro (vitamins recommended by docs I work with). I am sad to report that I am seeing minimal new growth, but my lost has significantly lessened. I actually have a topper that I started wearing because I was so embarrassed by my “bald” (that is how I see it) head. It’s been over a year since I purchased the topper, and wear it significantly less now. My goto is a thick headband that covers the portion of my head that is thin.

I am sorry that I can’t offer you my go to “cures”, but know that you do have someone going through the same thing and I can offer you hope.

I got my topper in 2-17. What I have learned since then is that my hair doesn’t make me the person that I am. Although when I do go “out” and want to dress up I will put my topper on. But my everyday is just a headband. It is really just our attitude towards our appearance that others see, and not our shortcomings.
I hope that your loss slows and that you can find your confidence again whether or not your hair comes back.

Best of luck to you and please feel free to reach out if you ever need someone to talk with!!!